Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 5:29 PM CDT for Cass County, Jackson County, Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Oct 14, 2017, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Linn County, KS, Miami County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
623
WUUS53 KEAX 142229 RRA
SVREAX
KSC091-107-121-MOC037-095-142315-
/O.NEW.KEAX.SV.W.0200.171014T2229Z-171014T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
529 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Miami County in east central Kansas...
Northwestern Linn County in east central Kansas...
Johnson County in east central Kansas...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 615 PM CDT
* At 529 PM CDT, severe thunderstorms were located along a line
extending from Wellsville to 7 miles north of Rantoul to near
Richmond, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
Belton, Prairie Village, Raymore, Gardner, Paola, Spring Hill,
Osawatomie, Louisburg, Mission Hills, Edgerton, Linn Valley,
Cleveland, Fontana and West Line.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 224.
Interstate 435 between mile markers 0 and 1, and between mile
markers 73 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3857 9507 3884 9505 3901 9462 3881 9447
3839 9466 3833 9506
TIME...MOT...LOC 2229Z 250DEG 39KT 3873 9511 3866 9507 3836 9526
HAIL...1.00IN
WIND...60MPH
$$
Leighton1 follow-up statement
098
WWUS53 KEAX 142258
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 PM CDT SAT OCT 14 2017
KSC091-107-121-MOC037-095-142315-
/O.CON.KEAX.SV.W.0200.000000T0000Z-171014T2315Z/
Miami KS-Linn KS-Johnson KS-Cass MO-Jackson MO-
558 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MIAMI...NORTHWESTERN LINN...SOUTHEASTERN JOHNSON...NORTHWESTERN
CASS AND SOUTHWESTERN JACKSON COUNTIES...
At 556 PM CDT, severe thunderstorms were located along a line
extending from near Olathe to near Spring Hill to near Osawatomie,
moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lenexa, Leawood, Grandview,
Belton, Prairie Village, Raymore, Gardner, Paola, Spring Hill,
Osawatomie, Louisburg, Mission Hills, Linn Valley, Cleveland,
Fontana, West Line and Clare.
The best chance for golfball sized hail will be in southern Miami
County, near Beagle, Fontana, and New Lancaster.
This includes the following highways...
Interstate 35 in Kansas between mile markers 206 and 224.
Interstate 435 between mile markers 0 and 1, and between mile
markers 73 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3873 9497 3891 9486 3901 9462 3881 9447
3839 9466 3833 9506
TIME...MOT...LOC 2256Z 250DEG 39KT 3883 9477 3876 9473 3846 9492
HAIL...1.75IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:19 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 14, 3:19 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 319 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT OCT 14 2017 Main aviation issue is the area of rain and storms moving into northeastern KS and northwestern MO currently. In pockets of heavier rain there will be temporary visibility reductions. Otherwise, it looks like the main line of storms will move through the terminals from about 23Z to 02Z time frame. In the wake of the storms, with the passage of the cold front, winds will shift to the northwest and increase with 20kt sustained winds likely, and possibly stronger. Wind gusts of 30+ kts also look likely through overnight hours. MVFR stratus behind the front should move out after sunrise with brisk northwesterly winds decreasing through the reminder of the late morning hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Oct 14, 4:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST 3 SW BASEHOR 39.11N 94.99W
10/14/2017 M58 MPH LEAVENWORTH KS TRAINED SPOTTER
&&Local storm report, Oct 14, 4:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG MILLARD 40.11N 92.55W
10/14/2017 ADAIR MO 911 CALL CENTER
POWER LINES DOWN IN MILLARD.
&&Local storm report, Oct 14, 5:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 3 W LINWOOD 39.00N 95.09W
10/14/2017 LEAVENWORTH KS PUBLIC
POWERPOLES DOWN.
&&Local storm report, Oct 14, 5:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST LIBERTY 39.25N 94.42W
10/14/2017 E60 MPH CLAY MO BROADCAST MEDIA
&&
JWLocal storm report, Oct 14, 5:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG MILLARD 40.11N 92.55W
10/14/2017 ADAIR MO 911 CALL CENTER
POWER LINES DOWN AND ROOF BLOWN OFF HOME IN
MILLARD.
&&Special weather statement, Oct 14, 5:25 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 PM CDT SAT OCT 14 2017
KSZ057-060-105-MOZ043-142315-
Johnson KS-Miami KS-Linn KS-Cass MO-
525 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTHWESTERN LINN...
SOUTHERN JOHNSON AND NORTHWESTERN CASS COUNTIES UNTIL 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to near Harris. Movement was east
at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Belton, Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, La
Cygne, Linn Valley, Cleveland, Parker, Fontana, West Line, Hillsdale,
Bucyrus, Chiles, New Lancaster, Stillwell, Wagstaff and Beagle.
This includes Interstate 35 in Kansas between mile markers 200 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3857 9507 3876 9506 3884 9458 3863 9457
3830 9475 3826 9506
TIME...MOT...LOC 2224Z 256DEG 40KT 3866 9522 3835 9539
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 46 min |
| Oct 14, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 48 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 46 min |
| Oct 14, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 37 min |
| Oct 14, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 42 min |
| Oct 14, 6:05 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 30 min |
| Oct 14, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette, Ray | 31 min |
| Oct 14, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette | 25 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | EAX | Cass | 31 min |
| Oct 14, 6:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 31 min |
| Oct 14, 4:08 PM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 52 min |
| Oct 14, 5:25 PM CDT | Special Weather Statement | EAX | Miami | 50 min |
| Oct 14, 6:33 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.